I can not remember if I commented on this on going thread, but anywho! I am on HRT so not having problems in that department. Not sure if that off sets the Dilantin, but am happy anyway. My husband is eight years younger than me, and I am usually chasing after him! He has no complaints. :bigsmile:
My problem didn't start until I came off the Dilantin. It was rather noticeable that things just stopped. They felt (after a year) that maybe the Dilantin was "masking" the effects of the Neurontin, so we ended that and it improved, but now I'm on Keppra and things are still slowed down in that regard.
I do think it was partly the Neurontin, but I also wouldn't be surprised if my body had adjusted to 17 years of Dilantin and when that went away, there was some effect that didn't help.
I wanted ask if anyone had heard of anything regarding the reversibility of sexual side effects once one discontinues an AED.
As I mentioned, I was on Neurontin and Dilantin, just ended Neurontin a few months ago. And while the libido and erections improved in the short term, they have fallen off again. I am now taking keppra exclusively.
My question was that if Neurontin was responsible (or even from Dilantin in years past), could those drugs have caused a permanent damage that will not allow me to return to how I used to be?
I've heard some other drugs (like Propecia for hair loss) have left some men permanently damaged in that regard and impotent. So, I was wondering if anyone heard of anything like that with AEDs?
Its been over a year since i got off Dilantin, almost 2 months since I got off Neurontin and started Keppra, and my patience is wearing thin. My Neurologist says he has no idea why I am experiencing this and has suggested I see some other type of doctor who may have more experience in this arena..
Also, I'd heard that dopamine and serotonin levels can be affected by AEDs, and didn't know if that can be checked out somehow or if I should try to get that looked at.
I take Keppra and Topomax and definatley notice problems. Im 25 years old and ive never had a problem "getting up". I didnt have a problem until I started taking the two together. I had a lady friend over about a month ago and I just could NOT get an erection. Quite embarassing to say the least. It took me a few days and then it hit me, The epilepsy medication. Im glad to see a post on here about it. Definatley having sexual side effects
I went and saw an endocrinologist who did some hormone testing.. everything came back normal.
Now I don't know what to do. I still have some function, but not like before I went on Neurontin exclusively and ended Dilantin. Then I ended Neurontin and their was some improvement, but I'm also on Keppra now.
So, now.... is it the Keppra. I'm worried that somehow some sort of permanent damage from the years of AED use may have occured. I'll go to any doctor and do any test to figure this out, but none of them seem to know what to do.
All else I know to do is to either switch from Keppra to something else like Lamictal or end the drugs all together and take my chances. This has been going on for a year and half and I AM SICK OF IT!!!!!
Doctors are morons. I wonder if their so called treatments are just to slowly rob us of our lives so that if a seizure does kill us one day we won't care so much. If I go back and here more nonsense from my neuro I may just punch his lights out!
Well... if Lamictal isn't good for your sex life then I don't know what other drug to try.. assuming its the drugs that are the problem.
I exercise.. I run.. I workout with weights.. I should have no problems in this regard... and I'm mad about it.
Since this started AFTER I stopped Dilantin and before I got off Neurontin.. is it possible that Dilantin was actually enhancing my libido and what I am experiencing now is me just coming back down to normal? I've never heard of Dilantin helping anything like this, but I don't know what to think.
After recently splitting up with "The Love of My Life".... yeah right..... I have learnt that ok, so I have got a libido of like minus zero, but it is so good to see that I'm not alone here and that Keppra seems to be responsible for so much of our misery, but I've also learnt, that it pays to have a partner that you find sexually attractive!!!!! bitch bitch , no all joking aside, it probably didn't help when I said to him one day just before we split...
" I believe there are some commemorative Olympic condoms coming out darling, why don't you buy some?" He looked at me and said, "Oh yes dear, I'll have the gold ones of course!"
I laughed and said to him "Yes darling if you say so, but I think it would be more beneficial to our relationship if you actually brought the silver ones and came second for a change?!"
All joking aside folks, an understanding partner is vital in situations like ours, and my supposedly wonderful supportive fiance' just wasn't prepared to stand by and wait it out, he has a new partner now, and I just hope that she has a good book!!!!
These are very strong drugs that we take, and some of us, myself included are on polytherapy and take several drugs every day, the chemicals that must be flowing around our bodies and brains doesn't bear thinking about, so it's no surprise is it really that we have our problems, the menopause didn't help me, and losing my mum, and all the jobs etc etc etc....!!!
Anyway, he's gone now, and I couldn't care less, I just have a life to rebuild, and I just hope that I can find someone who really does understand, not only my brain, but my rusty old body, because I'll have to get it out of the bubble wrap when I next "get sweet and cosy" with a new guy!! God help me!! Keep smiling all, I'm trying too!
so an endocrinologist can help? I'm a 62 year old female on 3000 mg of generic Keppra a day and have no interest in an intimate relationship, and feel guilty about it, but can't help it. Is it the drugs? Someone mentioned lamictal, but I was allergic to that and my white count took a dive with Tegretol.
You know lamictal didn't help me. I just could not sleep. I am on keppra, vimpat, zonegran, and lorazepam. But I have a great boyfriend who we really click. Rare I know. My last boyfriend just did not have patients , kindness. He was not fun. I broke up with him because all he wanted was one thing, and he made that all to clear. My boyfriend helps me think of ideas to help.
An endo can check out your hormones to see if they are normal or perhaps have been affected by the drugs. If so, that may explain the lack of desire. If it is severe they can offer hormone replacement therapy.. At a minimum, if you suspect hormone issues, you can at least have an endo check them out to either verify that there is a problem or remove that from the list of possibilities.
But, beyond that it doesn't appear they can do much. In my case the hormones came back to normal after I got off Dilantin and Neurontin, but I still take Keppra and the libido is just not the same.
I can't do hormone therapy. It makes me have more seizures.My drugs definately have had some say in my sex life, but I really think a lot of it for me is mental and how I am feeling about myself at the time. I am taking vitamens and that helps. It's not perfect and I do have an understanding partner. I have had a lot of lack of desire but I wanted to fight that. I'm telling you for me part of it is who I am with.
So does anyone know any stats or places to get information that tell whether or not sexual problems due to epilepsy drugs are fully reversible if the drug is discontinued?
I'm scared that something permanent could have happened.. if thats the case, I don't know what I'll do. All I know is that right now I don't feel much like a man anymore and the Dr.s won't or can't help. I'm sick of all of them and being unmarried and not dating, with little desire to date with the way things are in this department, I have little hope for the future.
I hope those idiot Drs know what they do to us with their pharmaceutical guesswork. How they have ruined my life and robbed me of the desire to even try to have a relationship.
If this is what my life is going to be like, then what's the point.
The only thing that comes to mind is I myself was not able to get an erection. It had my wife thinking I didn't love her anymore. I had no answer to what happened. I continued to have seizures every 10-14 days so I had other worries. Then my meds changed from 5 different types to 4. All of a sudden things changed for the better. My wife and I had answers as to what happened. I still have minor issues but look forward to when I take even less meds.
My dad had problems from diabetes, another friend guy friend takes meds for other things and it affects him. So he got on a medication to help him. It works he said. Different Dr.s for different things. I am sorry, I am not a guy. It's has to be tougher for you. Good luck. If your wife is up for it. Try different things and some meds.